Illinois, 2010

Heat in Illinois, June 18, 2010

June 18, 2010 · NWS PAH · 10 events in 10 counties and zones

Temperatures rose into the lower to mid 90's during the afternoon. High humidity levels resulted in peak heat indices around 105 degrees in some areas, mainly northwest of a line from Mount Carmel to Harrisburg and Vienna.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Temperatures rose into the lower to mid 90's during the afternoon. High humidity levels resulted in peak heat indices around 105 degrees in some areas, mainly northwest of a line from Mount Carmel to Harrisburg and Vienna. Surface high pressure over the central Appalachians and a surface low over the central Plains produced a hot and humid south wind flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 18, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Jun 18, 11:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CDT FRI JUN 18 2010

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED. NO CHANGE TO THE PUBLIC
DISCUSSION SECTION

&&

.DISCUSSION...
THE WEATHER PATTERN OVER THE NEXT WEEK WILL BE SHAPED BY AN UPPER
LEVEL RIDGE OVER THE SOUTHERN UNITED STATES. WEATHER SYSTEMS PASSING
NORTH OF THIS RIDGE MAY GRAZE THE QUAD STATE REGION FROM TIME TO
TIME...ESPECIALLY NORTHERN AND EASTERN PORTIONS. HOWEVER...THE
PRIMARY IMPACT WILL BE PERSISTENT HEAT AND HUMIDITY RIGHT THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK.

ANY THUNDERSTORM DEVELOPMENT LATER TODAY AND OVER THE WEEKEND WILL
MOST LIKELY BE OF AN ISOLATED DIURNALLY DRIVEN NATURE GIVEN THE LACK
OF ANY REAL FOCUSING MECHANISMS. 4KM WRF RUNS FROM SPC AND NSSL
ACTUALLY BRING OUTFLOW FROM ONGOING CONVECTION OVER THE UPPER
MIDWEST SOUTH INTO THE REGION BY EVENING...WHICH COULD SERVE AS A
TRIGGER FOR CONVECTION. HOWEVER...THIS APPEARS TO BE EXAGGERATED
COMPARED WITH THE MORE CONSERVATIVE NCEP 3KM ARW WRF. LATER IN THE
WEEKEND...OPERATIONAL NAM AND GFS BRING A WEAK FRONTAL BOUNDARY NEAR
THE INTERSTATE 64 CORRIDOR OF SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA...BUT NOT FOR LONG. AS A RESULT...ANY ORGANIZED CONVECTION
WILL REMAIN DIFFICULT TO ACHIEVE THROUGH THE WEEKEND...WITH THE BEST
CHANCE OF ISOLATED ACTIVITY ACROSS SOUTHERN ILLINOIS...SOUTHWEST
INDIANA...AND NORTHWEST KENTUCKY.

THE HEAT AND HUMIDITY IS THE PRIMARY CONCERN HEADING INTO THE
WEEKEND. AN SPS SHOULD HANDLE THE HEAT IMPACT TODAY...AS MOST AREAS
ARE FORECAST TO REMAIN UNDER HEAT ADVISORY CRITERIA. HOWEVER...THE
NEXT SEVERAL DAYS BEGINNING WITH SATURDAY ARE AN ENTIRELY DIFFERENT
MATTER. HEAT INDICES ARE FORECAST TO MEET OR EXCEED ADVISORY
CRITERIA OVER THE WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL
REQUIRE THE CONSIDERATION OF A HEAT ADVISORY OR EVEN EXCESSIVE HEAT
WARNING /BASED ON LENGTH OF DURATION/ BY SUBSEQUENT FORECAST SHIFTS
LATER TODAY AND/OR TONIGHT.

&&

.AVIATION...
BEGINNING TO SEE CU DEVELOPMENT ESPECIALLY ALONG AND WEST OF A N/S
LINE EXTENDING THROUGH PADUCAH WHERE CAP ERODED QUICKER THIS
MORNING. A BIT MORE LOW LEVEL MOISTURE THAN EXPECTED IS PROBABLY
AIDING DEVELOPMENT...WITH A FEW SHOWERS DEVELOPING OVER SE MO AS
WELL. WILL WATCH THESE CONTINUE TO TRACK EASTWARD BUT WITH WEAK
SHEAR AND LITTLE/NO LARGE SCALE FORCING EXPECT ACTIVITY WILL
CONTINUE TO BE ISOLATED...ENDING AROUND SUNSET. OUTSIDE OF ANOTHER
LOW CHC OF ISOLATED TSRA MAINLY KEVV/KOWB AREA SATURDAY...VFR
CONDITIONS ARE EXPECTED THROUGH AT LEAST THE NEXT 24 HOURS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

PUBLIC.....RP
AVIATION...AD
Hazardous weather outlook, Jun 18, 3:45 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CDT FRI JUN 18 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
445 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE REGION THIS AFTERNOON AND EARLY THIS EVENING. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE.

MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 98 TO 105 THIS
AFTERNOON. REFER TO THE LATEST SPECIAL WEATHER AND PUBLIC
INFORMATION STATEMENTS FOR MORE INFORMATION.

MINOR RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI IVER...AS
DETAILED IN THE LATEST FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT AND HUMIDITY WILL PERSIST INTO THE WEEKEND AND EARLY NEXT
WEEK...WITH MAXIMUM HEAT INDEX VALUES FORECAST TO NEAR OR EXCEED
105 EACH AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY DURING THE
AFTERNOON HOURS...ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE
AREA SATURDAY THROUGH TUESDAY. AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT DURING THIS TIME.

MINOR RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER...AS
DETAILED IN THE LATEST FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heat. Local standard time, as filed.

Heat, Alexander

When
June 18, 12:00 PM CST to 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Union

When
June 18, 12:00 PM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Jackson

When
June 18, 12:00 PM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Williamson

When
June 18, 12:00 PM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Perry

When
June 18, 12:00 PM CST to 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Franklin

When
June 18, 12:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Hamilton

When
June 18, 12:00 PM CST to 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Jefferson

When
June 18, 12:00 PM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Wayne

When
June 18, 12:00 PM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, Edwards

When
June 18, 12:00 PM CST to 6:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234472, 234473, 234474, 234475, 234476, 234477, 234478, 234479, 234480, 234481.